Ohio, 2010

Hail and Damaging Winds in Ohio, June 4, 2010

June 4, 2010 · NWS CLE · 21 events in 8 counties and zones

A stationary front lingered across central Ohio on June 4th. Showers and thunderstorms developed to the north of this front and moved across the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$87,000
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

A stationary front lingered across central Ohio on June 4th. Showers and thunderstorms developed to the north of this front and moved across the area. A few of the thunderstorms became severe. Many reports of large hail were received.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jun 4, 9:24 AM EST, 2 hours 25 minutes earlier.

Area forecast discussion, Jun 4, 9:24 AM EST, 2 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
1024 AM EDT FRI JUN 4 2010

.SYNOPSIS...
A WEAK FRONTAL BOUNDARY WILL WOBBLE ACROSS CENTRAL OHIO INTO
CENTRAL PENNSYLVANIA TODAY THROUGH THE WEEKEND. SEVERAL RIPPLES OF
LOW PRESSURE WILL MOVE ALONG THIS FRONT THROUGH SUNDAY WITH EACH
ONE BRINGING INCREASED CHANCES FOR SHOWERS AND THUNDERSTORMS.
DRIER AIR WILL ATTEMPT TO MOVE INTO THE REGION MONDAY INTO TUESDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
AREAS OF FOG AND DRIZZLE HAVE LIFTED. SEVERAL BREAKS IN THE CLOUDS
ARE DEVELOPING SO PARTLY CLOUDY SKIES LOOK GOOD FOR THIS AFTERNOON.
CURRENT FORECAST HIGH TEMPERATURES LOOK REASONABLE. LAMP GUIDANCE
IN THE LOWER 80S FOR MOST LOCATIONS. A FEW SHOWERS ARE STARTING TO
FORM IN WEST CENTRAL OHIO AND THIS TREND WILL CONTINUE THIS
AFTERNOON AS THE SHORT WAVE APPROACHES THE AREA. CURRENT POP
FORECAST APPEARS TO BE IN LINE AND WILL MAKE FEW ADJUSTMENTS.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM SATURDAY/...
BY THIS EVENING CONVECTION WILL CONTINUE NEAR THE FRONTAL BOUNDARY
AND ANY OTHER OUTFLOW BOUNDARY. THE MAIN AREA OF CONCERN WILL BE
ACROSS THE SOUTHEAST 2/3RDS OF THE REGION. WILL KEEP SOME
SCATTERED SHOWERS AND THUNDERSTORMS IN THE FORECAST FOR SATURDAY
AS THE REGION AWAITS THE NEXT WAVE OF LOW PRESSURE TO RIDE THE
BAROCLINIC ZONE. THIS WILL BRING INCREASED RAIN CHANCES TO THE
REGION FOR LATE SATURDAY AFTERNOON INTO THE OVERNIGHT HOURS. STILL
SOME UNCERTAINTY AS TO THE EXACT LOCATION OF THE BOUNDARY AT THIS
TIME WITH CONVECTIVE OUTFLOW PUSHING IT AROUND. HOWEVER BELIEVE THE
MAIN FOCUS OF HEAVIER SHOWERS/THUNDERSTORMS WILL BE NEAR AND SOUTH
OF A TOLEDO TO WARREN LINE. LOCALLY HEAVY RAINFALL WILL BE POSSIBLE
INTO SUNDAY MORNING. RAIN CHANCES SHOULD BEGIN TO DECREASE BY SUNDAY
NIGHT AS SOME DRIER AIR ATTEMPTS TO SLIDE INTO THE AREA. BELIEVE THE
MOST OF THE RAIN CHANCES CAN BE REMOVED FROM THE FORECAST BY MONDAY
BUT STILL ENOUGH UNCERTAINTY ABOUT TIMING TO WARRANT A SLIGHT CHANCE
IN THE GRIDS.

WARMEST TEMPERATURES OVER THE WEEKEND WILL LIKELY BE SATURDAY.
THESE WARMER TEMPERATURES AND THE BETTER UPPER LEVEL SUPPORT COULD
LEAD TO ANOTHER ROUND OF SEVERE WEATHER. FOR SUNDAY INTO MONDAY A
NORTHERLY FLOW OF DRIER AIR SHOULD LEAD TO COOLER TEMPERATURES
WITH HIGHS BACK INTO THE 70S. SEVERAL LOCATIONS MAY ACTUALLY DIP
JUST UNDER SEASONAL AVERAGES.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
LATEST GUIDANCE CONTINUES TO HINT AT RAIN CHANCES ON WEDNESDAY
AND WEDNESDAY NIGHT. HAVE BUMPED PRECIP MENTION UP ON WEDNESDAY
NIGHT AND LEFT SOME LINGERING SHOWERS INTO THURSDAY MORNING. TEMPS
WILL CONTINUE TO AVERAGE A DEGREE OR TWO ABOVE NORMAL.

&&

.AVIATION /15Z FRIDAY THROUGH TUESDAY/...
THE FOG THIS MORNING IS MUCH LESS WIDESPREAD THEN IT WAS
YESTERDAY AND EXPECT VSBYS AT ALL SITES TO BE VFR IN AN HOUR OR
TWO. PESKY AREA OF STRATUS CONTINUES TO BLANKET NW PA AND FAR NE
OH. THIS LOWER CLOUD COULD BRIEFLY MAKE IT TO KYNG. AT
KERI...EXPECT THE LOW CIGS TO PERSIST ANOTHER COUPLE HOURS AND
THEN DISSIPATE AS THE STRONG JUNE SUN BEGINS TO WIN OUT. SIMILAR
TO THE PAST COUPLE OF DAYS...EXPECT SCATTERED TSRA TO DEVELOP THIS
AFTERNOON. IT APPEARS THAT 18Z IS ABOUT THE EARLIEST THAT SHOULD
OCCUR. WILL GIVE ALL SITES A FEW HOUR PERIOD OF THUNDER. BEST
CHANCES FOR THUNDER AT KCLE WILL BE LATE IN THE AFTERNOON. MORE
WIDESPREAD PRECIP WILL OCCUR TOWARD THE END OF THE TAF PERIOD AS A
WARM FRONT LIFTS NORTH ACROSS THE AREA. WILL GO WITH PREVAILING
SHOWERS. THERE WILL LIKELY BE SOME EMBEDDED THUNDER AS WELL BUT
WILL LEAVE OUT OF TAFS FOR NOW GIVEN UNCERTAINTY. LIGHT AND
VARIABLE FLOW WILL BECOME SW BY MID MORNING. ONSHORE FLOW IS AGAIN
PROBABLY AT KERI.

.OUTLOOK...AREAS OF NON VFR FRIDAY NIGHT...SATURDAY AND
SUNDAY AS A SERIES OF LOW PRESSURE SYSTEMS MOVE ACROSS THE LOWER
GREAT LAKES/OHIO VALLEY.

&&

.MARINE...
ANOTHER QUIET DAY IS EXPECTED ON THE LAKE WITH E TO NE FLOW UNDER 10
KNOTS MOST AREAS.  LOW PRESSURE IS STILL ON TRACK TO PASS TO THE
NORTH OF THE LAKE EARLY SATURDAY.  A TRAILING COLD WILL SWEEP EAST
ACROSS THE LAKE SATURDAY MORNING.  SW TO W FLOW BEHIND THE FRONT
WILL PICK UP AND WAVES ON THE EAST END OF THE LAKE COULD BRIEFLY
APPROACH 4 FEET.  ANOTHER LOW WILL MOVE ACROSS THE REGION ON SUNDAY
WITH NW FLOW DEVELOPING BY MIDDAY.  NW FLOW WILL CONTINUE INTO
MONDAY AS WEAK HIGH PRESSURE BRIEFLY BUILDS OVER THE REGION.  THE
FLOW WILL AGAIN BECOME LIGHT AND VARIABLE ON TUESDAY AHEAD OF THE
NEXT SYSTEM.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...NONE.

&&

SYNOPSIS...MULLEN
NEAR TERM...GARNET
SHORT TERM...MULLEN
LONG TERM...KUBINA
AVIATION...KUBINA
MARINE...KUBINA
Hazardous weather outlook, Jun 4, 3:23 AM EST, 8 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
423 AM EDT FRI JUN 4 2010

LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047-
089-PAZ001>003-050830-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-LUCAS-WOOD-
OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND-
HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-WYANDOT-CRAWFORD-
RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-HOLMES-KNOX-
ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA-
423 AM EDT FRI JUN 4 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS NORTHERN
OHIO AND NORTHWESTERN PENNSYLVANIA THIS AFTERNOON AND EVENING. THE
MAIN THREAT WILL BE LARGE HAIL AND STRONG DAMAGING WINDS.

A FRONTAL BOUNDARY WILL WOBBLE ACROSS NORTHERN OHIO AND CENTRAL
PENNSYLVANIA TODAY. AFTERNOON HEATING COMBINED WITH CONVERGENCE
ALONG THIS BOUNDARY WILL INITIATE SCATTERED THUNDERSTORMS BY MID
AFTERNOON.

LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE WHICH MAY LEAD TO
PONDING OF WATER ON AREA ROADWAYS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS SATURDAY AFTERNOON
INTO THE OVERNIGHT HOURS. THE MAIN THREAT LOOKS TO BE STRONG
DAMAGING WINDS BUT LARGE HAIL WILL ALSO BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

The radar

The Cleveland radar (KCLE), 120 km away, was scanning. The volume nearest the first event began at 16:49 UTC.

Open the radar archive at this moment

Event by event

13 hail, 8 thunderstorm wind. Local standard time, as filed.

Hail, Morrow

When
June 4, 11:49 AM EST
Where
Morrow County, 1.69 mi W of Williamsport
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.578, -82.762

Quarter sized hail was observed.

Thunderstorm Wind, Richland

When
June 4, 12:18 PM EST
Where
Richland County, Mansfield
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
40.770, -82.520

Thunderstorm winds downed a few large tree limbs.

Hail, Richland

When
June 4, 12:20 PM EST
Where
Richland County, Butler
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.580, -82.420

Penny sized hail was observed.

Hail, Ashland

When
June 4, 12:30 PM EST
Where
Ashland County, Perrysville
Measured
1.75 in hail
Property damage
$5,000
Reported by
Fire Department/Rescue
Coordinates
40.650, -82.300

Golf ball sized hail was observed.

Hail, Ashland

When
June 4, 12:37 PM EST to 12:40 PM EST
Where
Ashland County, Loudonville
Measured
1.75 in hail
Property damage
$35,000
Reported by
Law Enforcement
Coordinates
40.630, -82.230

Golf ball sized hail was reported in the Loudonville area. A few vehicles were damaged by the hail.

Hail, Holmes

When
June 4, 12:55 PM EST
Where
Holmes County, Nashville
Measured
1.75 in hail
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
40.600, -82.120

Golf ball sized hail was observed.

Hail, Holmes

When
June 4, 1:20 PM EST
Where
Holmes County, Holmesville
Measured
1 in hail
Reported by
Public
Coordinates
40.630, -81.930

Quarter sized hail was observed.

Hail, Holmes

When
June 4, 1:55 PM EST
Where
Holmes County, Millersburg
Measured
1.75 in hail
Property damage
$5,000
Reported by
Public
Coordinates
40.550, -81.920

Golf ball sized hail was reported.

Thunderstorm Wind, Crawford

When
June 4, 2:45 PM EST
Where
Crawford County, 3 mi N of Galion
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
40.773, -82.780

Thunderstorm winds downed a couple large tree limbs.

Thunderstorm Wind, Wyandot

When
June 4, 3:10 PM EST
Where
Wyandot County, 2 mi S of Nevada
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
40.791, -83.130

Thunderstorm winds downed a large tree.

Thunderstorm Wind, Wyandot

When
June 4, 3:10 PM EST
Where
Wyandot County, 6 mi SE of Upper Sandusky
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
40.769, -83.199

Thunderstorm winds downed a large tree limb.

Hail, Richland

When
June 4, 3:10 PM EST
Where
Richland County, Mansfield
Measured
1.25 in hail
Reported by
Public
Coordinates
40.770, -82.520

Half dollar sized hail was observed.

Hail, Huron

When
June 4, 3:20 PM EST
Where
Huron County, Willard
Measured
1.25 in hail
Reported by
Public
Coordinates
41.050, -82.730

Half dollar sized hail was observed.

Hail, Richland

When
June 4, 3:25 PM EST
Where
Richland County, Mansfield
Measured
0.75 in hail
Reported by
Public
Coordinates
40.770, -82.520

Penny sized hail was observed.

Thunderstorm Wind, Morrow

When
June 4, 3:40 PM EST
Where
Morrow County, 0.71 mi SW of Williamsport
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
40.573, -82.740

A thunderstorm downburst damaged a home and a barn. Several trees in the area were also toppled.

Hail, Richland

When
June 4, 3:45 PM EST
Where
Richland County, Mansfield
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.770, -82.520

Quarter sized hail was observed.

Thunderstorm Wind, Richland

When
June 4, 4:15 PM EST
Where
Richland County, Butler
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
40.580, -82.420

Thunderstorm winds downed a few large tree limbs.

Hail, Holmes

When
June 4, 4:25 PM EST
Where
Holmes County, Lakeville
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
40.650, -82.130

Penny to quarter sized hail was observed.

Hail, Holmes

When
June 4, 4:42 PM EST
Where
Holmes County, Glenmont
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.520, -82.100

Quarter sized hail was reported.

Thunderstorm Wind, Holmes

When
June 4, 4:42 PM EST
Where
Holmes County, Glenmont
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
40.520, -82.100

Thunderstorm winds downed a large pine tree.

Thunderstorm Wind, Knox

When
June 4, 5:00 PM EST
Where
Knox County, 2.75 mi N of Ankenytown
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
40.570, -82.497

Thunderstorm winds toppled a large tree which knocked some power lines down.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2010Every state in 2010This day in weather historyWarnings in Ohio, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 231343, 231360, 231339, 231340, 231341, 231342, 231350, 231362, 231349, 231346, 231348, 231351, 231353, 231352, 231344, 231354, 231355, 231363, 231358, 231359, 231365.